Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Jul 3, 2021, 6:08 PM CDT for Culberson County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2021, 6:08 PM CDT (23:08 UTC)
- Expired
- Jul 3, 2021, 7:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 207 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936 WWUS84 KMAF 032308 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 608 PM CDT Sat Jul 3 2021 TXZ271>273-278-040000- Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX- Guadalupe and Delaware Mountains TX-Davis Mountains Foothills TX- 608 PM CDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULBERSON COUNTY UNTIL 700 PM CDT... At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 26 miles north of Plateau, or 32 miles northwest of Kent, moving southeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Culberson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3161 10477 3176 10452 3126 10421 3110 10457 TIME...MOT...LOC 2308Z 325DEG 17KT 3144 10455 $$ 88
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 3, 1:54 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 3, 1:54 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 154 PM CDT Sat Jul 3 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1045 AM CDT Sat Jul 3 2021 Busy morning across the Permian Basin as an MCS-turned-MCV rolled through here last night/this morning. Cigs/visibilities have been slowly improving, and should be VFR all terminals by or shortly after issuance time. Convective temps are quite low, developing a widespread cu field today and near the end of the forecast period, w/bases 3.5-7 and 4.5-8 kft AGL, respectively. light NE sfc flow will gradually veer to SE over the next 24 hours. Some patchy fog will be possible near sunrise, but chances are too low to make a mention of attm. && .SHORT TERM... (This afternoon through Sunday night) Issued at 146 PM CDT Sat Jul 3 2021 WV imagery and area radars show a MCV exiting West Texas to the east, leaving behind saturated soils and a very moist ams, w/a Td at KMAF of 70F at 17Z. 12Z KMAF raob came in w/a PWAT of 1.82". The 90th percentile is 1.39", and the daily climatological maximum is 1.98". This afternoon/tonight, the convective focus will shift to the south, where the old frontal boundary is located, and the PBL is heating up. Hi-res models also develop convection over the higher terrain of Southeast New Mexico, where any additional rainfall will result in flash flooding. Sunday, models develop convection along a weak convergence zone over the higher terrain, then hint at generating a MCS to the north and clipping our NE zones Sunday night. Models are in pretty good agreement on this, and considering what's happened there over the past 12-18 hours, a flash flood watch will be warranted. We'll punt that to the mid shift, as that's a bit far out, and the track of the MCS will likely change a bit. If models persist, QPF will need to be increased over the NE. Regarding temperatures, thicknesses are still set to increase Sunday, yielding perhaps the highest temperatures this forecast. Even so, most temps Sunday should come in below normal. Lows will be near- to above-normal. && .LONG TERM... (Monday through Friday) Issued at 146 PM CDT Sat Jul 3 2021 Persistent moisture will linger thanks to a continuous return flow regime over Texas. Elevated PWAT's will aid maintaining an environment for deep moist convection, which prompts potential for heavy rainfall in any developing showers/storms. Overall, the pattern will remain active with scattered convection likely each afternoon through Wednesday with the best chances occurring over the high terrain in Jeff Davis, and the Permian Basin. We'll have to oversee the risk of any complexes that dive south through the Caprock as they are guided by our flexing western US ridge. This would imply a greater flash flood concern over the Basin thanks to antecedent saturated grounds due to the inordinate amount of rain these areas have received the past week-plus. By mid next week, the high over the SE US will have broken down with a shortwave trough eventually closing off over east TX. This along with the ridge to the west will provide a decent subsidence layer to settle over the NW half of the forecast area, diminishing precip potential for the end of the week. The southern tier, mainly south of I-10, will remain more active however, as the proximity of the upper-low (ULL) over TX will be closer as the disturbance retrogrades to the southwest toward the Rio Grande valley. Pending the position of the ULL, enhanced rainfall will be possible across the Big Bend with flooding concerns locally if the potential is maximized. As for temps, we'll remain 5-10 degrees below-normal as lower height pattern continues for the foreseeable future. Temps generally in the 80s areawide with 90s to near 100 confined to the river valleys. Lows will be near normal as rich moisture will keep dew points elevated, leading to seasonally warm lows. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 89 71 88 / 20 10 30 50 Carlsbad 70 93 71 92 / 20 20 30 40 Dryden 75 95 74 93 / 30 30 10 50 Fort Stockton 71 94 72 93 / 20 20 20 50 Guadalupe Pass 67 86 67 85 / 20 30 30 40 Hobbs 68 91 69 89 / 10 20 30 40 Marfa 64 87 64 86 / 20 50 30 60 Midland Intl Airport 70 90 72 89 / 20 10 20 50 Odessa 70 90 72 89 / 20 10 30 40 Wink 72 96 73 95 / 10 10 20 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....87 AVIATION...44
Hazardous weather outlook, Jul 3, 1:18 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 118 PM CDT Sat Jul 3 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 118 PM CDT Sat Jul 3 2021 /1218 PM MDT Sat Jul 3 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and tonight, mainly over Southeast New Mexico, the Permian Basin, and the Western Low Rolling Plains. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. Heavy rain may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rain from thunderstorms may result in flash flooding early next week, especially over Southeast New Mexico and the Permian Basin. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Jul 3, 1:28 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
128 PM CDT SAT JUL 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 1 NNW MIDLAND 32.01N 102.09W
07/02/2021 Midland TX NWS EMPLOYEE
TREE LIMBS OF 4-5 INCHES IN DIAMETER.
&&
SAMANTHA.ZUBERSpecial weather statement, Jul 3, 5:48 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 448 PM MDT Sat Jul 3 2021 NMZ028-032345- Eddy County Plains NM- 448 PM MDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY COUNTY UNTIL 545 PM MDT... At 447 PM MDT, Doppler radar was tracking a strong thunderstorm over Carlsbad, moving south at 15 mph. Additional storms were forming south of town. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Whites City, Carlsbad Caverns National Park, Lake Avalon, Otis, Cavern City Air Terminal and Living Desert State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3255 10432 3255 10402 3207 10408 3213 10448 TIME...MOT...LOC 2247Z 015DEG 18KT 3241 10423
Special weather statement, Jul 3, 6:08 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 608 PM CDT Sat Jul 3 2021 TXZ271>273-278-040000- Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX- Guadalupe and Delaware Mountains TX-Davis Mountains Foothills TX- 608 PM CDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULBERSON COUNTY UNTIL 700 PM CDT... At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 26 miles north of Plateau, or 32 miles northwest of Kent, moving southeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Culberson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3161 10477 3176 10452 3126 10421 3110 10457 TIME...MOT...LOC 2308Z 325DEG 17KT 3144 10455 88
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:04 PM CDT | Areal Flood Advisory | MAF | Dawson, Gaines | 3 hr |
| Jul 2, 7:14 PM CDT | Special Weather Statement | MAF | Dawson | 46 min |
| Jul 2, 7:24 PM CDT | Flash Flood Warning | MAF | Dawson, Gaines | 3 hr |
| Jul 2, 7:48 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines, Winkler | 3 hr |
| Jul 2, 7:58 PM CDT | Special Weather Statement | MAF | Winkler | 47 min |
| Jul 2, 8:17 PM CDT | Special Weather Statement | MAF | Gaines | 43 min |
| Jul 2, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 64 min |
| Jul 2, 8:30 PM CDT | Areal Flood Advisory | MAF | Dawson | 4 hr |
| Jul 2, 8:31 PM CDT | Areal Flood Advisory | MAF | Winkler | 2 hr |
| Jul 2, 9:07 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 53 min |
| Jul 2, 9:26 PM CDT | Areal Flood Advisory | MAF | Dawson | 5 hr |
| Jul 2, 10:26 PM CDT | Areal Flood Advisory | MAF | Borden | 4 hr |
| Jul 2, 11:14 PM CDT | Flash Flood Warning | MAF | Andrews, Ector | 3 hr |
| Jul 2, 11:31 PM CDT | Flash Flood Warning | MAF | Martin, Midland | 3 hr |
| Jul 3, 12:59 AM CDT | Flash Flood Warning | MAF | Borden, Howard, Martin, Scurry | 3 hr |
| Jul 3, 1:03 AM CDT | Areal Flood Advisory | MAF | Borden, Howard, Martin, Mitchell, Scurry | 3 hr |
| Jul 3, 1:19 AM CDT | Flash Flood Warning | MAF | Howard, Mitchell | 3 hr |
| Jul 3, 3:20 AM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| Jul 3, 5:11 AM CDT | Areal Flood Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 3 hr |
| Jul 3, 6:15 AM CDT | Flash Flood Warning | MAF | Borden, Dawson, Gaines, Howard, Martin | 5 hr |
| Jul 3, 8:15 AM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Jul 3, 9:47 AM CDT | River Flood Warning | MAF | Mitchell | 39 hr |
| Jul 3, 1:40 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Jul 3, 3:19 PM CDT | Areal Flood Advisory | MAF | Culberson | 5 hr |
| Jul 3, 3:57 PM CDT | Areal Flood Advisory | MAF | Presidio | 3 hr |
| Jul 3, 4:03 PM CDT | Flash Flood Warning | MAF | Culberson | 5 hr |
| Jul 3, 4:29 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Jul 3, 6:57 PM CDT | Areal Flood Advisory | MAF | Scurry | 2 hr |
| Jul 3, 5:38 PM CDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Jul 3, 5:48 PM CDT | Special Weather Statement | MAF | Eddy | 57 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.